Pennsylvania, 2004Flash Flood in Pennsylvania, June 17, 2004
June 17, 2004 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 17, 2:50 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT THU JUN 17 2004
.SHORT TERM (THROUGH TONIGHT)...
ACTIVE SEVERE WEATHER EVENT GOING ON RIGHT NOW WITH TWO SEVERE
THUNDERSTORM WATCHES COVERING CENTRAL PA INTO THE EVENING HOURS.
STORMS PRODUCING WIND DAMAGE AND HEAVY RAIN AS THEY MOVE EASTWARD.
AS SHORTWAVE PASSES LATER THIS EVENING...ACTIVITY WILL DIE DOWN TO
JUST SOME LINGERING SHOWERS.
&&
.LONG TERM (FRIDAY THROUGH THURSDAY)...
JUST ENOUGH INSTABILITY TOMORROW TO LEAVE IN MENTION OF SLIGHT
CHANCE THUNDER...THEN ATMOSPHERE STABILIZES FOR THE WEEKEND.
DECIDED TO DROP MENTION OF POPS SAT NIGHT INTO SUN AS NEXT WAVE A
BIT FURTHER SOUTH.
LINGERING FRONTAL BOUNDARY AGAIN BEGINS TO DRIFT NORTH TOWARD PA BY
MON...AND THEREFORE CHANCE FOR DAILY SHOWERS/TSTORMS RETURNS FOR
NEXT WEEK.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056 UNTIL 8 PM
EDT.
SEVERE THUNDERSTORM WATCH FOR ZONES PAZ057>059-063>066 UNTIL 9
PM EDT.
&&
SHORT TERM...RXR
LONG TERM...RXRHazardous weather outlook, Jun 17, 7:44 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 AM EDT THU JUN 17 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181236-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
844 AM EDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL PENNSYLVANIA
AGAIN THIS AFTERNOON AND EVENING. SOME MAY BECOME SEVERE WITH GUSTY
WINDS AND HAIL. IN ADDITION...SOME STORMS WILL CONTAIN TORRENTIAL
RAIN.
STORMS WITH TORRENTIAL RAIN COULD POP UP JUST ABOUT ANYWHERE...BUT
THE GREATEST THREAT FOR STORMS WITH GUSTY WINDS AND HAIL WILL BE
MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MARTIN
In the hours before
Special weather statement, Jun 17, 12:54 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 PM EDT THU JUN 17 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-180000-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA
PA-ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN
PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON
PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-SNYDER
PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN
LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA-
154 PM EDT THU JUN 17 2004
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT
THIS THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...
BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...COLUMBIA...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...LYCOMING...MCKEAN...MIFFLIN...MONTOUR...NORTHUMBERLAND...
PERRY...POTTER...SNYDER...SOMERSET...SULLIVAN...TIOGA...UNION AND
WARREN.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 17, 1:03 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 PM EDT THU JUN 17 2004
PAZ035-036-057-059-063>066-171930-
ADAMS-CUMBERLAND-DAUPHIN-FRANKLIN-FULTON-LANCASTER-LEBANON-YORK-
203 PM EDT THU JUN 17 2004
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
YORK...FRANKLIN...LANCASTER...CUMBERLAND...LEBANON...DAUPHIN...
FULTON AND ADAMS COUNTIES THROUGH 330 PM EDT...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM
LEBANON...TO HARRISBURG...CARLISLE AND FORT LITTLETON. A FEW MORE
STRONG STORMS WERE LOCATED FROM NEAR WAYNESBORO TO CASHTOWN AND
GETTYSBURG.
THE THUNDERSTORMS WERE MOVING TO THE EAST AT AROUND 30 MPH AND WILL
AFFECT MANY LOCATION THROUGHOUT THE LOWER SUSQUEHANNA VALLEY THROUGH
LATE AFTERNOON.
BRIEF VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STORMS.
ALSO EXPECT INTENSE...CLOUD TO GROUND LIGHTNING FROM THE
THUNDERSTORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN
WHEN LIGHTNING THREATENS.
LAMBERT
Special weather statement, Jun 17, 1:39 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
239 PM EDT THU JUN 17 2004
PAZ017-171945-
CLEARFIELD-
239 PM EDT THU JUN 17 2004
...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY...
AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
SOUTH OF JOHNSONBURG TO 8 MILES SOUTHEAST OF CLARION...MOVING EAST
AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR TREASURE LAKE AND PENFIELD
AROUND 315 PM.
SOME OF THESE STORMS WILL CONTAIN DANGEROUS LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND TORRENTIAL RAIN.
PERSONS ACROSS THE REGION SHOULD SEEK SHELTER IF THREATENING
WEATHER IS OBSERVED...OR A WARNING IS ISSUED.
MARTIN
Special weather statement, Jun 17, 2:22 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT THU JUN 17 2004
PAZ057>059-063>066-180100-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-SCHUYLKILL
PA-YORK PA-
322 PM EDT THU JUN 17 2004
...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...
ADAMS...CUMBERLAND...DAUPHIN...LANCASTER...LEBANON...SCHUYLKILL AND
YORK.
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING ACROSS THE
LOWER SUSQUEHANNA VALLEY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
Local storm report, Jun 17, 4:01 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG 3 W KANE 41.66N 78.87W
06/17/2004 MCKEAN PA NWS EMPLOYEE
5 TREES BLOWN DOWN ALONG U.S. ROUTE 6.
0146 PM TSTM WND DMG 2 W SHEFFIELD 41.70N 79.07W
06/17/2004 WARREN PA NWS EMPLOYEE
TREES AND UTILITY LINES BLOWN DOWN
&&
LAMBERTLocal storm report, Jun 17, 5:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG MUNCY 41.20N 76.79W
06/17/2004 LYCOMING PA TRAINED SPOTTER
NUMEROUS TREES AND WIRES DOWN.
0505 PM TSTM WND DMG ORANGEVILLE 41.08N 76.41W
06/17/2004 COLUMBIA PA EMERGENCY MNGR
LARGE NUMBER OF TREES DOWN FROM ORANGEVILLE TO THE
NORTHWEST. POSSIBLE FUNNEL CLOUD ALSO REPORTED WITH THIS
STORM.
0448 PM TSTM WND DMG WILLIAMSPORT 41.24N 77.02W
06/17/2004 LYCOMING PA EMERGENCY MNGR
TREES AND WIRES DOWN
0440 PM HAIL MILLVILLE 41.12N 76.53W
06/17/2004 0.88 INCH COLUMBIA PA COUNTY OFFICIAL
0425 PM TSTM WND DMG COLUMBIA 40.03N 76.50W
06/17/2004 LANCASTER PA EMERGENCY MNGR
TREES AND NUMEROUS WIRES DOWN
0420 PM TSTM WND DMG LITTLE PINE STATE PARK 41.36N 77.33W
06/17/2004 LYCOMING PA EMERGENCY MNGR
POWER LINES DOWN
0410 PM FUNNEL CLOUD PARADISE 40.01N 76.12W
06/17/2004 LANCASTER PA EMERGENCY MNGR
0405 PM TSTM WND DMG 2 S JOHNSTOWN 40.30N 78.92W
06/17/2004 CAMBRIA PA COUNTY OFFICIAL
TREE DOWN
0405 PM HAIL MILLERSVILLE 40.00N 76.35W
06/17/2004 1.00 INCH LANCASTER PA COUNTY OFFICIAL
0404 PM TSTM WND DMG RENOVO 41.33N 77.75W
06/17/2004 CLINTON PA COUNTY OFFICIAL
TREES DOWN
0349 PM LIGHTNING LANCASTER 40.04N 76.31W
06/17/2004 LANCASTER PA COUNTY OFFICIAL
*** 1 INJ *** CHILD STRUCK BY LIGHTNING
0325 PM TSTM WND DMG DUBOIS 41.12N 78.76W
06/17/2004 CLEARFIELD PA COUNTY OFFICIAL
POWER OUTAGES IN CITY OF DUBOIS
0239 PM TSTM WND DMG TERRE HILL 40.16N 76.05W
06/17/2004 LANCASTER PA COUNTY OFFICIAL
TREES DOWN AND POWER OUTAGES
0156 PM TSTM WND DMG 3 W KANE 41.66N 78.87W
06/17/2004 MCKEAN PA NWS EMPLOYEE
5 TREES BLOWN DOWN ALONG U.S. ROUTE 6.
0146 PM TSTM WND DMG 2 W SHEFFIELD 41.70N 79.07W
06/17/2004 WARREN PA NWS EMPLOYEE
TREES AND UTILITY LINES BLOWN DOWN
&&
KL/RXR/Flash Flood, Columbia
- When
- June 17, 5:10 PM EST to 8:15 PM EST
- Where
- Columbia County, 2 mi W of Berwick
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain caused Flash Flooding in Columbia county during the afternoon and early evening of June 17. Flash flooding began in the Stillwater area where a road was washed out and a mudslide occurred. In the Briar Creek area, just west of Berwick, flash flooding was also observed with some evacuations required due to the high water. Flooding in the county mainly occurred between Bloomsburg and Berwick.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 17, 20041 death · 2 events
- Flash Flooding and Hail in Texas, June 17, 2004$3.9 million · 1.75 in hail · 24 events
- Tornado and Flash Flooding in Maryland, June 17, 2004$793,000 · F0 · 18 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2004$600,000 · 1.75 in hail · 4 events
- Lightning Strike in Delaware, June 17, 2004$500,000 · 1 event
- Flash Flood in Tennessee, June 17, 2004$300,000 · 1 event
- Tornadoes and Flash Flooding in Texas, June 17, 2004$60,000 · F0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 17, 2004$90,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 17, 2004$69,000 · 50 kt wind · 10 events
- Tornado in Pennsylvania, June 17, 2004$100,000 · F0 · 1 event
- Damaging Winds in Ohio, June 17, 2004$50,000 · 65 kt wind · 5 events
- Lightning Strike in Colorado, June 17, 2004$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408987.